Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 221, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2014, 6:56 PM CDT for Labette County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2014, 6:56 PM CDT (23:56 UTC)
- Expired
- Sep 1, 2014, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 99 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -344 m²/s²
- 0-3 km storm-relative helicity
- -142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
461
WUUS53 KICT 012356
SVRICT
KSC099-020045-
/O.NEW.KICT.SV.W.0221.140901T2356Z-140902T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 745 PM CDT
* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF EDNA...AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BARTLETT AND CHETOPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9542 3708 9541 3709 9508 3699 9508
TIME...MOT...LOC 2355Z 267DEG 44KT 3699 9525
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
980 WWUS53 KICT 020038 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 738 PM CDT MON SEP 1 2014 KSC099-020049- /O.EXP.KICT.SV.W.0221.000000T0000Z-140902T0045Z/ LABETTE KS- 738 PM CDT MON SEP 1 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY WILL EXPIRE AT 745 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3700 9542 3708 9541 3709 9508 3699 9508 TIME...MOT...LOC 0039Z 267DEG 44KT 3702 9458 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:13 PM CDT, 43 minutes earlier.
Area forecast discussion, Sep 1, 6:13 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT MON SEP 1 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 236 PM CDT MON SEP 1 2014 WATER VAPOR IMAGERY SHOWS ONE SHORTWAVE TROUGH LIFTING OVER THE WESTERN GREAT LAKES WITH ANOTHER PIECE OF ENERGY TRACKING SOUTHEAST OUT OF CENTRAL WY. AT THE SURFACE...THE SYNOPTIC COLD FRONT EXTENDS FROM EASTERN MO TO NEAR KICT AND FINALLY INTO THE OK PANHANDLE. AN OUTFLOW BOUNDARY...FROM EARLY MORNING CONVECTION...STRETCHES FROM NEAR KAVK TO KPNC AND TO JUST NORTH OF TULSA. THIS FEATURE HAS BEEN VERY SLOWLY LIFTING NORTH AND IS VERY EVIDENT ON VISIBLE SATELLITE IMAGERY. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 236 PM CDT MON SEP 1 2014 THE BEST POTENTIAL FOR DAYTIME SURFACE BASED STORMS LOOKS TO BE ALONG THE OUTFLOW THAT IS LIFTING SLOWLY NORTH OUT OF NORTHERN OK WITH SE KS LOOKING FAIRLY STABLE WITH PLENTY OF LOW CLOUDS. ANOTHER FAVORABLE AREA MAY BE SE OF PRATT...WHERE THE OUTFLOW BOUNDARY AND SYNOPTIC COLD FRONT INTERSECT. BETTER CONVECTIVE COVERAGE LOOKS TO BE JUST AFTER DARK AS MOISTURE TRANSPORT AND ISENTROPIC LIFT INCREASES IN THE 310-315K LAYER...ESPECIALLY SOUTHEAST OF THE KS TURNPIKE. ANY STORM LATE THIS AFTERNOON OR TONIGHT WILL HAVE A GOOD CHANCE OF BECOMING SEVERE WITH 0-6KM SHEAR IN THE 45-55KT RANGE AND PLENTY OF INSTABILITY...EVEN IN AN ELEVATED LAYER. GOLF BALL TO HEN EGG SIZE HAIL WILL BE LIKELY WITH THE STRONGER STORMS THIS EVENING. DID GO AHEAD AND THROW A FEW COUNTIES IN A FLASH FLOOD WATCH OVER SE KS. CONFIDENCE IS LOWER ON THE NORTHERN EXTENT OF THE WATCH BUT MANY OF THOSE COUNTIES RECEIVED HEAVY RAIN EARLY THIS MORNING...SO WON'T TAKE NEARLY AS MUCH. WE WILL GET BACK TO ZONAL FLOW ON TUE AS THE UPPER IMPULSE QUICKLY MOVES INTO THE OHIO VALLEY. EVEN THOUGH IT WILL BE FAIRLY WEAK...SOME MOISTURE TRANSPORT AND THETA-E ADVECTION REMAINS OVER SOUTHERN KS ON TUE WHICH MAY LEAD TO SOME LINGERING SHOWERS AND STORMS...ESPECIALLY DURING THE MORNING HOURS. A MUCH MORE IMPRESSIVE ELEVATED CONVECTION SIGNAL ARRIVES FOR TUE NIGHT WITH GOOD MODEL AGREEMENT IN A LARGE AREA OF STRONG 850-700MB MOISTURE TRANSPORT...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA. THIS ACTIVITY WILL QUICKLY PUSH EAST LEAVING DRY AND WARMER CONDITIONS FOR WED. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 236 PM CDT MON SEP 1 2014 BY THUR BOTH THE ECMWF AND GFS AGREE ON A SHORTWAVE TRACKING ACROSS MANITOBA WITH ANOTHER IMPULSE OVER THE PACIFIC NW. BOTH OF THESE FEATURES WILL CONTINUE TRACKING EAST THROUGH THUR NIGHT. THIS WILL RESULT IN A COLD FRONT MAKING ITS WAY SOUTH ACROSS THE CENTRAL PLAINS AND EVENTUALLY INTO CENTRAL KS BY FRI. THIS WILL KEEP MODERATE RAIN CHANCES ACROSS THE ENTIRE AREA FOR THE FRI-SAT TIME FRAME. CONFIDENCE BEYOND SAT DROPS OFF QUICKLY AS THE ECMWF AND GFS START TO DIVERGE. THE GFS IS MUCH AGGRESSIVE IN DIGGING A TROUGH OVER THE WESTERN CONUS COMPARED TO THE ECMWF WHICH LEADS TO THE GFS BEING STRONGER WITH RETURN FLOW OVER THE PLAINS AND THUS A WETTER SOLUTION. BELOW NORMAL TEMPS ARE EXPECTED THIS WEEKEND WITH THE COLD FRONT IN THE AREA WITH A WARMING TREND TO START THE WORK WEEK. LAWSON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 609 PM CDT MON SEP 1 2014 CONVERGENCE BOUNDARIES EXTENDING ACROSS SOUTH CENTRAL THROUGH EAST CENTRAL KS WILL BE THE FOCUS FOR STRONG-SEVERE STORM DEVELOPMENT THIS EVENING. WILL CARRY TEMPO TSRA AT ICT AND CNU TERMINALS THIS EVE...WITH NO THUNDER MENTION FURTHER NORTH INTO CENTRAL KS. THIS ACTIVITY MAY SHIFT SOUTHEAST INTO FAR SOUTHEAST KS AND NORTHERN OKLAHOMA BY 06Z. OTHER ISOLATED-WIDELY SCATTERED TSRA MAY DEVELOP LATE TONIGHT ACROSS SOUTHERN KS/NORTHERN OK...WITH ADDITIONAL ISENTROPIC LIFT/MOISTURE TRANSPORT OCCURRING. WITH LIGHT/VARIABLE WINDS AND DEWPOINTS FAIRLY HIGH IN MOST OF THE AREA...AREAS OF EARLY MORNING MVFR/IFR CIGS/VSBYS APPEAR POSSIBLE ESPECIALLY IN CENTRAL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 90 71 95 / 40 20 30 10 HUTCHINSON 66 88 71 95 / 30 20 30 10 NEWTON 66 89 70 94 / 30 20 30 10 ELDORADO 68 89 71 94 / 40 20 30 20 WINFIELD-KWLD 71 89 72 94 / 50 30 30 10 RUSSELL 62 87 69 96 / 10 10 20 10 GREAT BEND 63 87 69 95 / 10 10 20 10 SALINA 64 87 71 95 / 10 10 40 20 MCPHERSON 65 87 70 94 / 20 10 30 10 COFFEYVILLE 70 88 72 92 / 70 40 30 20 CHANUTE 69 88 71 92 / 70 30 40 20 IOLA 68 88 70 92 / 60 20 40 20 PARSONS-KPPF 70 88 72 92 / 70 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ071-072-094>096- 098>100. &&
Hazardous weather outlook, Sep 1, 6:38 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 638 PM CDT MON SEP 1 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 638 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL CONTINUE TO DEVELOP ALONG A SLOW MOVING COLD FRONT THIS EVENING...MAINLY ACROSS SOUTHERN AND SOUTHEAST KANSAS AND SPREAD EAST OVERNIGHT. THE PRIMARY THREATS WILL BE GOLF BALL SIZED HAIL...DAMAGING WINDS TO 70 MPH...AND A BRIEF TORNADO OR TWO. LOCALLY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS ALSO...THEREFORE A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG STORMS MAY LINGER THROUGH THE MORNING HOURS OVER MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS. MORE NUMEROUS STORMS ARE EXPECTED TUESDAY NIGHT FOR MUCH OF THE AREA WITH THE STRONGER STORMS PRODUCING NICKEL SIZE HAIL AND WINDS TO 50 MPH. HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON FOR SOUTHERN KANSAS. A COLD FRONT WILL MOVE INTO THE AREA LATE THURSDAY OR FRIDAY BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING FOR SOUTHERN AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Sep 1, 6:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 15 SE WELLINGTON 37.12N 97.20W
09/01/2014 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&
JMRLocal storm report, Sep 1, 6:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 3 N GEUDA SPRINGS 37.16N 97.15W
09/01/2014 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
JMRLocal storm report, Sep 1, 6:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 9 SW WINFIELD 37.18N 97.08W
09/01/2014 E1.25 INCH COWLEY KS TRAINED SPOTTER
&&
JMRLocal storm report, Sep 1, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 S EDNA 37.04N 95.36W
09/01/2014 E1.25 INCH LABETTE KS TRAINED SPOTTER
&&
RBLLocal storm report, Sep 1, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HAIL 6 NNE GEUDA SPRINGS 37.19N 97.11W
09/01/2014 E2.50 INCH COWLEY KS TRAINED SPOTTER
VIA SPOTTER NETWORK
&&
JMRLocal storm report, Sep 1, 6:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 SW WINFIELD 37.23N 97.02W
09/01/2014 E2.75 INCH COWLEY KS EMERGENCY MNGR
VIA EOC
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 47 min |
| Aug 31, 7:44 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Aug 31, 7:57 PM CDT | Special Weather Statement | ICT | Rice | 33 min |
| Aug 31, 7:59 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Aug 31, 8:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| Aug 31, 8:17 PM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Aug 31, 8:34 PM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Aug 31, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 53 min |
| Aug 31, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 26 min |
| Aug 31, 10:01 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Aug 31, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 32 min |
| Aug 31, 10:42 PM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| Aug 31, 11:31 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Russell | 8 hr |
| Aug 31, 11:36 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Aug 31, 11:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 31, 11:45 PM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Aug 31, 11:54 PM CDT | Areal Flood Warning | ICT | Ellsworth, Rice | 8 hr |
| Aug 31, 11:56 PM CDT | Areal Flood Warning | ICT | Barton | 8 hr |
| Aug 31, 11:58 PM CDT | Areal Flood Warning | ICT | Saline | 8 hr |
| Sep 1, 12:02 AM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Sep 1, 12:03 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 27 min |
| Sep 1, 12:09 AM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| Sep 1, 12:16 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Sep 1, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Harvey, McPherson, Marion | 40 min |
| Sep 1, 12:24 AM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Sep 1, 12:47 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Sep 1, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 35 min |
| Sep 1, 1:15 AM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Sep 1, 1:46 AM CDT | Special Weather Statement | ICT | Woodson | 29 min |
| Sep 1, 1:59 AM CDT | Areal Flood Warning | ICT | McPherson | 6 hr |
| Sep 1, 2:10 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| Sep 1, 2:31 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 29 min |
| Sep 1, 2:33 AM CDT | Areal Flood Warning | ICT | Marion | 6 hr |
| Sep 1, 2:47 AM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Sep 1, 4:30 AM CDT | River Flood Warning | ICT | Saline | 45 hr |
| Sep 1, 4:35 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 11 hr |
| Sep 1, 7:52 AM CDT | Areal Flood Warning | ICT | Rice | 27 hr |
| Sep 1, 3:39 PM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 18 hr |
| Sep 1, 6:05 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Sep 1, 6:09 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Sep 1, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
| Sep 1, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 42 min |
| Sep 1, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 52 min |
| Sep 1, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 50 min |
| Sep 1, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.